Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Oct 13, 2012, 10:13 AM CDT for Allen County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2012, 10:13 AM CDT (15:13 UTC)
- Expired
- Oct 13, 2012, 11:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Wichita, KS
County Allen County, KS
The radar
The Pleasant Hill radar (KEAX), 139 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
416
WWUS83 KICT 131513
SPSICT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1013 AM CDT SAT OCT 13 2012
KSZ071-072-131600-
ALLEN-WOODSON-
1013 AM CDT SAT OCT 13 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN AND WOODSON COUNTIES...
AT 1010 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF HUMBOLDT...OR 9 MILES
NORTHWEST OF CHANUTE...AND MOVING NORTHEAST AT 50 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
&&
LAT...LON 3804 9543 3804 9509 3775 9510 3774 9553
3783 9565
TIME...MOT...LOC 1513Z 229DEG 43KT 3781 9550
$$
SMITHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Oct 13, 6:57 AM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Oct 13, 6:57 AM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 657 AM CDT SAT OCT 13 2012 .AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WIDESPREAD SHOWERS AND THUNDERSTORMS WERE ONGOING ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS THIS MORNING WITH MVFR CIGS/VISIBILITIES PREVAILING. THIS ACTIVITY WILL CONTINUE TO DEVELOP AND MOVE EASTWARD IMPACTING SOUTHEAST KANSAS THROUGH THE MORNING HOURS. A VIGOROUS STORM SYSTEM OVER THE CENTRAL AND SOUTHERN ROCKIES WILL MOVE EAST AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG A PACIFIC FRONT ACROSS CENTRAL KANSAS THIS AFTERNOON. SEVERE THUNDERSTORMS WILL LIKELY IMPACT PORTIONS OF CENTRAL AND MUCH OF SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING BEFORE DEPARTING EAST DURING THE OVERNIGHT HOURS. MWM && .PREV DISCUSSION... /ISSUED 321 AM CDT SAT OCT 13 2012/ DISCUSSION... TODAY AND TONIGHT: ONGOING CONVECTION ACROSS WESTERN KANSAS IS MAKING THE CONVECTIVE FORECAST FOR LATER TODAY A LITTLE MURKY. SYNOPTIC MODELS DID NOT HANDLE CONVECTION EVOLUTION DURING THE OVERNIGHT HOURS VERY WELL...WITH MESO-SCALE MODELS PERFORMING ONLY SLIGHTLY BETTER. RUC13 APPEARS TO HAVE THE BEST HANDLE ON CONVECTIVE EVOLUTION IN THE VERY SHORT TERM...THUS WILL USE IT AS A GUIDE AT LEAST THROUGH THE MORNING HOURS. AFTER MORNING CONVECTION MOVES EAST OF THE CWA...EXPECT A BRIEF LULL IN ACTIVITY DUE TO SUBSIDENCE BEHIND MORNING CONVECTION...BEFORE STORMS RE-FIRE BY EARLY TO MID-AFTERNOON. TIMING OF WHEN STORMS WILL RE-FIRE AND EXACTLY WHERE STILL IS UNCLEAR...BUT JUXTAPOSITION OF BEST KINEMATICS AND INSTABILITY SUGGEST INITIATION SHOULD OCCUR IN THE SOUTHWEST CORNER OF CWA. FORECAST SOUNDINGS NOT DEPICTING LARGE CAPE VALUES...WITH LARGE SCALE MOISTURE FLUX LIMITING AMOUNT OF MID-LEVEL DRYING. LARGE SCALE KINEMATICS SUGGEST CONVECTION WILL BE MAINLY LINEAR IN NATURE...HOWEVER NAM AND RUC HINT AT A DEVELOPMENT OF MESOLOW ALONG OR JUST NORTH OF OK-KS BORDER...WHICH COULD INCREASE LOW LEVEL HELICITY ENOUGH TO ALLOW ISOLATED SUPERCELL TO DEVELOP. FEEL ANY ISOLATED STORM THAT DEVELOPS WILL NOT LAST TOO LONG...WITH QLCS BEING THE DOMINATE CONVECTION MODE. BEST POTENTIAL FOR SEVERE CONVECTION WILL BE DURING THE AFTERNOON INTO EARLY EVENING HOURS...WITH BULK OF CONVECTION EXITING THE CWA BY MIDNIGHT. SUN-MON: LARGE SCALE SUBSIDENCE BEHIND DEPARTING UPPER SYSTEM WILL ALLOW SKIES TO CLEAR QUICKLY AT LEAST MID-MORNING SUNDAY. WEAK COLD AIR ADVECTION BEHIND SURFACE COLD FRONT WILL KEEP TEMPERATURES SLIGHTLY COOLER FOR SUNDAY...ESPECIALLY ACROSS EASTERN PART OF THE CWA. TEMPERATURES WILL REBOUND ON MONDAY WITH WEAK DOWNSLOPE WARMING. DRY CONDITIONS ARE EXPECTED. TUE-THU: BULK OF THE LONGER RANGE PORTION OF THE FORECAST APPEARS QUIET. GEFS AND LONGER RANGE OPERATIONAL MODELS SHOWING SOME DIFFLUENCE IN THE WED-THU TIME FRAME IN THE TIMING OF SHORT WAVE FEATURE MOVING OUT OF WESTERN CANADA. APPEARS AREA WILL EXPERIENCE THE PASSAGE OF ANOTHER COLD FRONT BY MID-WEEK...HOWEVER PRECIPITATION CHANCES IN QUESTION. GULF WILL REMAIN SOMEWHAT BLOCKED...SO ANY PRECIPITATION WILL BE CONCENTRATED IN PROXIMITY OF UPPER DYNAMICS...WHICH SHOULD BE FOCUSED NORTH AND EAST OF FORECAST AREA. HOWEVER...THERMODYNAMIC FORCING MAY ALLOW SCATTERED CONVECTION TO DEVELOP ALONG FRONT...SO WILL MAINTAIN LOW CHANCE POPS ACROSS MAINLY EASTERN CWA. TEMPERATURES SHOULD NO DEVIATE TOO MUCH FROM NORMALS...THUS ACCEPTED GUIDANCE AS A WHOLE. SF PREV DISCUSSION... /ISSUED 1156 PM CDT FRI OCT 12 2012/ AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE ANTICIPATED UPPER LEVEL LOW IS STILL MAKING ITS WAY INTO THE HIGH PLAINS...BUT LIFT ASSOCIATED WITH IT IS ALREADY FORMING A NICE LINE OF STORMS IN WESTERN KANSAS. THE STORY FOR MOST SITES HAS BEEN IFR CONDITIONS WITH OCCASIONAL MVFR AND/OR LIFR. LOW VISBYS AND CIGS APPEAR TO BE ON A KINGMAN TO SALINA LINE EXTENDING TO THE NORTHWEST. BASIC EXPECTED TRENDS ARE FOR BANDS OF SHOWERS AND THUNDERSTORMS TO PASS OVER THE CENTRAL KANSAS SITES NEAR AND JUST BEFORE SUNRISE...THEN MOVE SLOWLY TO THE NORTH AND EAST AS THE SURFACE LOW DEEPENS IN THE LEE OF THE ROCKIES. THIS SURFACE LOW WILL TIGHTEN UP A DRY LINE AND MOVE EAST...AND DEPENDING ON THE CLEARING BETWEEN THE MORNING CLOUDS AND PRECIP AND THE DRY LINE...SHOULD FIRE NEW STORMS LATER SATURDAY AFTERNOON. THE AREAL EXTENT OF THESE STORMS CAN'T BE PINNED DOWN YET...BUT IS EXPECTED TO AFFECT ALL SITES EXCEPT FOR CNU...WHICH WILL SEE THE EFFECTS OF THESE STORMS LATER IN THE EVENING. -LAUGEMAN && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 78 52 77 49 / 70 30 0 0 HUTCHINSON 79 51 78 48 / 60 30 0 0 NEWTON 77 51 77 49 / 60 30 0 0 ELDORADO 76 51 77 49 / 70 40 10 0 WINFIELD-KWLD 78 52 78 50 / 70 40 0 0 RUSSELL 79 48 77 46 / 40 30 0 0 GREAT BEND 80 49 77 47 / 50 20 0 0 SALINA 80 50 77 49 / 60 30 10 0 MCPHERSON 79 50 77 48 / 60 30 0 0 COFFEYVILLE 78 56 79 51 / 80 70 10 0 CHANUTE 76 54 77 50 / 80 70 10 0 IOLA 76 54 76 50 / 80 70 10 0 PARSONS-KPPF 77 54 78 50 / 80 80 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Oct 13, 4:04 AM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 404 AM CDT SAT OCT 13 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-140915- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 404 AM CDT SAT OCT 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT NON-SEVERE THUNDERSTORMS WILL BE ONGOING ACROSS PORTIONS OF THE OUTLOOK AREA DURING THE MORNING HOURS...BUT ARE EXPECTED TO MOVE EAST OF THE AREA BY MID-DAY. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP FROM MID AFTERNOON ACROSS CENTRAL PORTIONS OF THE OUTLOOK AREA...AND WILL MOVE INTO EASTERN PORTIONS OF THE AREA BY LATE AFTERNOON INTO THE EARLY EVENING HOURS. WHILE SEVERE WEATHER IS POSSIBLE AREAWIDE...IT APPEARS THE GREATEST THREAT FOR HIGHER END SEVERE WEATHER WILL BE OVER PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST KANSAS. THIS INCLUDES GOLFBALL SIZE HAIL...WINDS GREATER THAN 70 MPH...AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY ACROSS THE FLINT HILLS INTO SOUTHEAST KANSAS. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS MUCH OF THE OUTLOOK AREA. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Oct 13, 10:13 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1013 AM CDT SAT OCT 13 2012
KSZ071-072-131600-
ALLEN-WOODSON-
1013 AM CDT SAT OCT 13 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN AND WOODSON COUNTIES...
AT 1010 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF HUMBOLDT...OR 9 MILES
NORTHWEST OF CHANUTE...AND MOVING NORTHEAST AT 50 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
&&
LAT...LON 3804 9543 3804 9509 3775 9510 3774 9553
3783 9565
TIME...MOT...LOC 1513Z 229DEG 43KT 3781 9550
SMITHThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 8:40 PM CDT | Special Weather Statement | ICT | Allen | 35 min |
| Oct 13, 11:09 AM CDT | Special Weather Statement | ICT | Chautauqua | 66 min |
| Oct 13, 3:11 PM CDT | Special Weather Statement | ICT | Sumner | 34 min |
| Oct 13, 3:47 PM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| Oct 13, 3:59 PM CDT | Special Weather Statement | ICT | Barton, Ellsworth | 31 min |
| Oct 13, 4:19 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 56 min |
| Oct 13, 4:24 PM CDT | Special Weather Statement | ICT | Ellsworth | 51 min |
| Oct 13, 4:29 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 46 min |
| Oct 13, 4:34 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Russell | 26 min |
| Oct 13, 4:40 PM CDT | Special Weather Statement | ICT | Sumner | 35 min |
| Oct 13, 4:55 PM CDT | Tornado Warning | ICT | Barton | 17 min |
| Oct 13, 5:03 PM CDT | Special Weather Statement | ICT | Harvey | 27 min |
| Oct 13, 5:10 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno, Sedgwick | 24 min |
| Oct 13, 5:19 PM CDT | Special Weather Statement | ICT | Ellsworth | 26 min |
| Oct 13, 5:26 PM CDT | Special Weather Statement | ICT | Montgomery | 49 min |
| Oct 13, 5:35 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 22 min |
| Oct 13, 6:13 PM CDT | Special Weather Statement | ICT | Labette | 32 min |
| Oct 13, 6:30 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 15 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.